Synthetic opioids are considered extremely dangerous, but some nitazenes in particular are thought to be 100 times stronger than heroin and 40 times stronger than fentanyl.
A Met spokesman said: “Police have forensically tested a batch of heroin seized in the North East BCU (which included the boroughs of Newham and Waltham Forest) on September 19 and confirmed the presence of nitazenes.
“Nitazenes are synthetic opioids which can put anyone in close contact at serious risk. The toxicity of natazenes is thought to be similar to, or more than, fentanyl.”
So what exactly are nitazenes and what symptoms can people look for in a nitazene overdose?
Table of Contents
What are nitazenes?
Nitazenes are a type of synthetic opioid drug that has recently been identified in circulation in the UK. This drug is also known as a 2-benzyl benzimidazole opioid.
Opioids basically work by targeting a person’s brain, essentially telling it to block pain and induce joy. However, they’re incredibly addictive and often dangerous to a person’s health.
Nitazenes pose a considerable risk to people as they can be much stronger than other opiate substances like heroin and fentanyl.
Nitazenes come in a number of forms, such as a white powder or crystallised solid form. They’re also often missold as oxycodone tablets, or laced in substances like heroin, ketamine, or cannabinoids.
Nitazenes have already been linked to a number of deaths worldwide, and the substance is of huge concern to authorities. Over the summer, the NHS issued an alert about the risks of nitazenes, and a rise in reported overdoses.
Earlier this year, the Government also banned 10 types of nitazene substances after they were listed as Class A drugs. One particular nitazene, isotonitazene, caused 24 fatalities in the UK in 2021 alone.
How do nitazenes compare to fentanyl?
Nitazenes and fentanyl are both types of synthetic opioids, however, the two drugs aren’t related structurally.
One medical study states that deaths caused by synthetic opioids have been rising in recent years. Some 70,601 overdose deaths reported in 2021 were linked primarily to fentanyl.
Nitazenes have only been identified as being in circulation in recent months, so they haven’t been linked to as many deaths as fentanyl just yet. However, some types of nitazenes are considered to be more potent than fentanyl and so even riskier to public health.
What are the dangers?
According to the Alcohol and Drug Foundation, nitazenes trigger feelings of euphoria and pain relief. However, it can also cause reduced breathing, nausea, vomiting, and a lowered heart rate. These are all signs of an overdose.
If an overdose isn’t attended to in time, it can lead to death.
There are few studies on the long-term effects and dangers of nitazenes, as well as little understanding of how nitazenes react when mixed with other drugs.
What are the signs of a nitazene or fentanyl overdose?
According to the UK charity, We Are With You, signs of an overdose can include:
- They don’t wake up when you talk loudly to them or shake them by the shoulders
- Their lips and fingernails have a bluish tinge (if they have lighter skin) or a greyish tinge (if they have darker skin)
- The pupils of their eyes are very small
- They look pale and clammy
- They are making a rasping noise as they breathe, or choking sounds
- Their breathing is slow, shallow, or irregular, or they are not breathing at all
- There are signs that they have vomited
- They are unable to speak
If you suspect that someone is having an overdose, try to wake them by talking loudly, check that they are breathing, and call 999 for an ambulance.
Naloxone is a drug that can be administered to reverse the effects of an opioid overdose.
If you or a loved one are struggling with substance use or addiction, contact the Substance Abuse and Mental Health Services Administration (SAMHSA) website or call the national helpline on 800-662-4357 for information on support and treatment facilities in your area.